Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 20, NWS Miami, FL

April 28, 2003Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Apr 28, 2003, 3:08 PM EDT for Palm Beach County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2003, 3:08 PM EDT (19:08 UTC)
Expired
Apr 28, 2003, 4:00 PM EDT
In force
52 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 102 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

535 
WUUS52 KMFL 281908
SVRMIA
FLC099-282000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
307 PM EDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PALM BEACH COUNTY IN SOUTHEAST FLORIDA

* UNTIL 400 PM EDT

* AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOLEY LAND WILDLIFE AREA...MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOLEY LAND WILDLIFE AREA NOW
  STATE ROAD 27 BY 320 PM

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 2646 8082 2632 8069 2658 8025 2672 8049

.END

HANDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:20 PM EDT, 48 minutes earlier.

Area forecast discussion, Apr 28, 2:20 PM EDT, 48 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
220 PM EDT MON APR 28 2003

CURRENTLY...LATEST SURFACE ANALYSIS FROM TAFB (12Z) AND CURRENT
SATELLITE IMAGES AND SFC OBS (16Z) INDICATED A WEAK BOUNDARY ACROSS
SOUTH FLORIDA WITH LIGHT SOUTH/SOUTHWEST SOUTH OF THE BOUNDARY OVER
THE KEYS AND EAST FLOW FROM FLL NORTH. THERE IS HINT ALSO OF A LOW
LEVEL LOW TRYING TO DEVELOP OVER THE NRN BAHAMAS ALONG THE
AFOREMENTIONED BOUNDARY. THIS BOUNDARY CONTINUES NORTH OF THE
BAHAMAS AS A COLD FRONT TO A SFC LOW OVER THE NW ATLANTIC. TWO LARGE
HIGH PRESSURE RIDGES ARE LOCATED ON EITHER SIDE OF THIS FRONT. THE
ATLANTIC RIDGE EXTENDING SW TO YUCATAN PENINSULA AND THE SECOND
RIDGE OVER ERN U.S. EXTENDING SW TO TX.

SHORT TERM...THE PATTERN ABOVE WILL SHIFT SLOWLY EASTWARD THROUGH
WED. BUT THE WEAK LOW LVL BOUNDARY WILL REMAIN IN OUR VICINITY
THROUGH THIS PERIOD. SFC WINDS SHOULD REMAIN MOSTLY LIGHT E TO SE
AND THIS WILL GIVE RISE TO SEA BREEZES EVERY AFTERNOON. IT WILL BE
THESE SEA BREEZES...COMBINED WITH DIURNAL HEATING...WHAT WILL
DICTATE THE WX CONDITIONS NEXT FEW DAYS. WL EXPECT TO SEE AFTERNOON
SHWRS/ISOLD TSTMS AS SEA BREEZES DEVELOP/MOVE INLAND AND COLLIDE
OVER INTERIOR SECTIONS. ISOLATED LINGERING EVENING SHOWERS/TSTMS
(REMNANTS OF AFTERNOON ACTIVITY) AND ISOLATED MORNING SHOWERS CAN
ALSO BE EXPECTED OVER THE EAST COAST. TEMPERATUREWISE...CHANGES WILL
BE INSIGNIFICANT WITH LOWS IN IN LOWER 70S...EXCEPT L/M 60S
INTERIORS AND HIGHS IN THE M/U 80S.

MARINE...WINDS SHOULD REMAIN FAIRLY LIGHT (<<15 KTS) AND SEAS <4
FEET THROUGH THE WHOLE FORECAST PERIOD.

FIRE WEATHER...MEAN RH TO REMAIN WELL ABOVE 35% THROUGH THE PERIOD.

EXTENDED...DURING THE EARLY PART OF THE EXTENDED GFS (MRF) DEVELOPS
A LOW LEVEL LOW OVR GULF OF MEX AND THEN MOVES EASTWARD THROUGH
CENTRAL/SOUTH FLORIDA THURSDAY. ALTHOUGH THIS IS ENTIRELY
POSSIBLE...I THINK GFS MAY BE OVERDOING IT...SO AT THIS TIME I WILL
GO MAINLY CLOSER TO CLIMO AND INDICATE ONLY SCT POPS AND WAIT TO SEE
HOW GFS BEHAVES THE NEXT FEW RUNS...THIS IS MY FIRST DAY BACK. GFS THEN
SHOWS A COLD FRONT MOVING ACROSS THE FORECAST AREA LATE SAT NIGHT
AND EARLY SUNDAY MORNING WITH A CHANCE OF PRECIP WITH THIS
SYSTEM...WITH ANOTHER FRONT MOVING TO FL PANHANDLE LATE WED NIGHT.

PBI BB 070/085 071/084 072 3333
FLL BB 072/083 073/085 074 3333
MIA BB 073/085 074/085 074 3333
APF BB 071/084 070/086 073 0330

.MIA...NONE.

GARCIA
Hazardous weather outlook, Apr 28, 9:00 AM EDT, 6 hours 8 minutes before
FLZ063-066>075-282000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY.

...A FEW STRONG THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON...
...AND EARLY EVENING FOR SOUTHEAST FLORIDA COAST...

SEA BREEZES SHOULD ACT TO DEVELOP THUNDERSTORMS OVER THE INTERIOR
DURING THE AFTERNOOON.  THESE THUNDERSTORMS SHOULD MOVE EAST THROUGH
THE BROWARD...MIAMI-DADE AND PALM BEACH METROPOLITANS AREAS AND INTO
THE ATLANTIC BY LATE AFTERNOON.  THE MAIN THREATS FROM THESE
THUNDERSTORMS WILL BE FREQUENT LIGHTNING...SOME SMALL HAIL AND
STRONG GUSTY WINDS.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:04 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach41 min
Apr 27, 8:29 PM EDTSevere Thunderstorm WarningMFLPalm Beach31 min
Apr 27, 9:25 PM EDTSpecial Marine WarningMFL95 min
Apr 28, 4:55 PM EDTSevere Thunderstorm WarningMFLPalm Beach50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.